Rip Current, Coastal Bay
- When
- June 8, 7:00 PM EST
- Where
- Coastal Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
The Panama City News Herald reported a rip current fatality occurred at Panama City Beach around 7 pm June 8th as well as three rescues that required hospitalization around 5 pm June 9th. Two of the three rescued were located near Edgewater Beach Resort, and the third was located near Continental Condominiums.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
The Panama City News Herald reported a rip current fatality occurred at Panama City Beach around 7 pm June 8th as well as three rescues that required hospitalization around 5 pm June 9th. Two of the three rescued were located near Edgewater Beach Resort, and the third was located near Continental Condominiums. The rescued included a 17 year old male, 22 year old female, and a female in her 70s. A moderate risk of rip currents was forecast.
In addition, The Northwest Florida Daily News Newspaper reported that two more men drowned while swimming off Santa Rosa Beach, Fla., near Scenic Highway 30-A in Walton County on June 9th. The newspaper reported that the incidents happened on an unguarded section of beach behind South Spooky Lane. Witnesses said the first victim, 44-year-old Annazar Nazarov of Memphis, was 75 yards off shore and the second victim, 48-year-old William Haithcox of Spartanburg, S.C., went into the water to attempt a rescue. Lifeguards responded from the nearest tower, about a half mile away, and pulled the men ashore, but were not in time. A high risk of rip currents was forecast.
On June 10th around 10 am, the Panama City News Herald reported that deputies responded to a swimmer in distress call at about the 23011 Front Beach Road area on Panama City Beach. One deputy along with the distressed swimmer were hospitalized. A moderate risk of rip currents was forecast at the time of the rescue.
On the afternoon of June 11th, WMBB-TV reported that two distressed swimmers required hospitalization from behind the Days Inn and behind the Sunbird. In addition, the Panama City News Herald reported that a 67 year old man drowned off of Panama City Beach during the afternoon. A moderate risk of rip currents was forecast, and single red flag were flying.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 8, 2:08 PM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 308 PM EDT Sat Jun 8 2013 .NEAR TERM [Tonight]... Dry air seems to be winning out for now with afternoon convective development and see no reason that this will change. As a result, expect a quicker decrease in storm coverage this evening as the sun sets. The disturbance moving up from the Gulf will likely eject some mid and upper level cloudiness over the eastern portion of the region which will limit fog development there. However, there is a greater potential in the western portion of the forecast area for fog development after midnight. Lows will be on the warm side, generally in the lower 70s inland to mid 70s at the coast. && .SHORT TERM [Sunday through Monday]... Deep layer moisture and Q-G forcing will increase enough to support likely PoPs Sunday, as the system currently over the Gulf of Mexico moves northward. Another round of forcing/moisture will come Sunday night and Monday as the base of a long wave trough translates slowly eastward across our forecast area. The PoP for Monday is 50%, though this could increase in subsequent shifts. The increased clouds will help keep high temperatures down a bit- in the mid to upper 80s. SPC has much of the eastern third of the CONUS in a 5% risk of severe storms Sunday, including our forecast area. Although the NWP guidance does forecast a slight increase in the winds aloft, our 0-6km bulk shear magnitude is only about 20 KT, and (because of poor 700-500mb lapse rates and cloud cover) SBCAPE values are expected to remain below 1000 J/kg. These factors would suggest a minimal severe threat for our area. && .LONG TERM [Tuesday through next Saturday]... The Southeast U.S. will be under northwest flow aloft, once a trough passes east of us on Tuesday. Late in the week a fairly potent trough will develop along the Southeast coast, though the GFS and ECMWF differ on where and how strong. Until then, with relatively dry, sinking flow aloft, the model consensus PoP for our forecast area is below average (around 30%). In this type of synoptic pattern we do have to watch for MCS development to our north, as they can dive into our region any time of day, and are generally not forecast well by the NWP guidance this far out in time. Typically this is a warm weather pattern for our region in the summer months, and the model consensus high temperatures are in the mid 90s. && .AVIATION [through 18 UTC Sunday]... Isolated convection this afternoon should be near the DHN/ABY terminals around 20z but handled this activity with a VCTS group. After any storms dissipate, expect a round of MVFR vsbys/cigs after midnight, with potential IFR conditions at ECP/DHN. Showers and storms will develop quickly on Sunday morning with convection nearing the sites between 14z and 16z. && .MARINE... Winds and seas will increase a bit tonight as the weak low pressure trough over the Gulf of Mexico approaches. The strongest winds will likely be over our western marine zones, but are still expected to remain below exercise caution levels. Once the disturbance moves inland Sunday morning, winds and seas will return to typical summertime levels for the next few days. && .FIRE WEATHER... Relative humidities will remain above critical thresholds as daily chances of showers and thunderstorms continue well into next week. && .HYDROLOGY... Despite recent heavy rains in the eastern FL Big Bend/North FL area, area rivers remain below action stage. The WPC QPF total for the next 5 days is 1 to 1.5 inches, but isolated amounts could be much higher than this. However, the localized nature of this heavy rain potential precludes the need for any type of flood watch. The most vulnerable locations, as usual, are urban environments, where even short durations of high rain rates can cause flooding. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 86 70 89 71 / 20 60 30 50 20 Panama City 74 84 74 86 74 / 20 60 40 40 20 Dothan 72 85 71 89 72 / 20 60 40 50 20 Albany 72 86 71 89 71 / 20 60 40 50 30 Valdosta 70 89 71 92 69 / 20 60 30 50 30 Cross City 72 87 70 89 70 / 20 60 30 50 20 Apalachicola 73 84 74 85 74 / 20 50 30 40 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Godsey SHORT TERM...Fournier LONG TERM...Fournier AVIATION...Godsey MARINE...Fournier FIRE WEATHER...Godsey HYDROLOGY...Fournier
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 235 PM EDT SAT JUN 8 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-091845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 235 PM EDT SAT JUN 8 2013 /135 PM CDT SAT JUN 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...BUT WIDESPREAD SEVERE STORMS ARE UNLIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY...BUT WIDESPREAD SEVERE STORMS ARE UNLIKELY. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH COULD CAUSE LOCALIZED FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. RAIN CHANCES WILL DECREASE TO A LITTLE BELOW AVERAGE TUESDAY THROUGH THURSDAY...AND WIDESPREAD HAZARDOUS WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The national radar mosaic for the moment the first event began.
5 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Coastal Bay | 2013-06-08 | 68 | Male | In Water | Direct |
| Rip Current, South Walton | 2013-06-09 | 44 | Male | In Water | Direct |
| Rip Current, South Walton | 2013-06-09 | 48 | Male | In Water | Direct |
| Rip Current, Coastal Bay | 2013-06-11 | 67 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445096, 445168, 445169, 445285, 445578.